Post-Injection Delirium/Sedation Syndrome in Patients Treated with Olanzapine Pamoate: Mechanism, Incidence, and Management.

Post-Injection Delirium/Sedation Syndrome in Patients Treated with Olanzapine Pamoate: Mechanism, Incidence, and Management.

CNS Drugs. 2014 Nov 26;

Authors: Luedecke D, Schöttle D, Karow A, Lambert M, Naber D

Abstract
Second-generation antipsychotics (SGAs) are a mainstay in the treatment of patients with schizophrenia. However, continuity in intake of the prescribed medication has been one of the greatest challenges in these patients. One option to improve medication adherence is to prescribe depot or long-acting injectable formulations (LAIs) of antipsychotics. Following risperidone, several other SGAs have been introduced as LAIs. Olanzapine pamoate, paliperidone palmitate, and aripiprazole are the new-generation LAIs, which are available for 2- to 4-week intervals of application in many countries. The literature shows a clear advantage of these drugs over placebo regarding symptom reduction and relapse prevention. LAIs show a similar safety profile to oral formulations of the relevant drug, with the exception of olanzapine pamoate, which can lead to rare cases of post-injection delirium/sedation syndrome (PDSS). PDSS is characterized by heavy sedation (possibly including coma) and/or delirium after injection. During PDSS events, patients show higher plasma concentrations of olanzapine, leading to the assumption that unintended partial intravascular injection or blood vessel injury during the injection is causative of PDSS. Therefore, a risk-management plan proposing an observation period of 3 h was introduced. In August 2013, a new proposal by the European Medicines Agency terminated the requirement to accompany these patients to their next destination, although this requirement remains in place according to US FDA recommendations.

PMID: 25424243 [PubMed - as supplied by publisher]

Log In